A doctor told CNN’s Wolf Blitzer on Sunday that the medication cocktail currently being given to President Donald Trump to treat coronavirus could have some serious side effects, including psychosis, mania and delirium.
Dr. Megan Ranney, an emergency physician and associate professor at Brown University, talked about the “very complex regimen of medications” the president is currently taking.
“Two of them, remdesivir and dexamethasone, are medications that we give in our hospital, even in our emergency department, with really sick patients with COVID-19,” she said, noting that those medications are usually only for “seriously ill patients.”
She went on to say that all of the medications Trump is taking can have side effects that could be damaging to the liver or heart, but warned that dexamethsaone “is known to have mental health side effects.”
“It can cause psychosis. It can cause delirium. It can cause mania,” Ranney said. “I would never want to say the president is experiencing steroid-induced psychosis, but it is certainly concerning to see some of his actions today in the wake of this potentially deadly diagnosis and infectious disease.”
The president’s surprise visit to supporters was widely panned by critics, particularly by doctors. Dr. Leana Wen, a physician and CNN medical analyst, tweeted that she would “call security to restrain him then perform a psychiatric evaluation to examine his decision-making capacity” if Trump were her patient and left for a car ride. Another physician ― an attending at Walter Reed ― lambasted the move as “insanity.”
According to the Mayo Clinic, dexamethasone is a steroid that provides relief for inflammation and is used to treat conditions like arthritis, allergic reactions, breathing problems and skin diseases. A study conducted earlier this year found that it helped reduced deaths by 35% in COVID-19 patients who required breathing machines during their treatment and by 20% in those who only needed supplemental oxygen, scientists said.
Notably, the drug does not appear to help patients who are not critically ill. Patients who were give dexamethasone and did not need respiratory support actually died at a higher rate when compared to patients who did not take the steroid.
Many people — including medical experts and people who say they have taken dexamethasone themselves — have shared what they know about the drug on social media.
Stanford Professor Michele Dauber wrote a Twitter thread about her experience with the drug, claiming that it “seriously messes with your mind” and that she “could not wait to get off it.”
“In addition to warning of mood changes my surgeon told me it makes you feel like I could bike up Mt. Tam or run a marathon right after brain surgery when I still had staples in my head,” she wrote.
Dr. Paul Summergrad, the chair of psychiatry at Tufts University, tweeted that when “added to the risk of COVID related neuropsychiatric symptoms/severe delirium,” the drug’s ability to cause “frank mania, or more severe depressive states” should prompt the press “to be asking the medical team how they are formally monitoring his mental status.”
Trump did not help those already questioning his mental state when he sent a series of aggressive, all-caps tweets on Monday, beginning around 6 a.m.
A HuffPost Guide To Coronavirus
Everyone deserves accurate information about COVID-19. Support journalism without a paywall — and keep it free for everyone — by becoming a HuffPost member today.